Severe Joint Pain while tapering Prednisone pills - started with 60mg dose?
- 7 Nov 2010 by pink_ninja
- 1 Jun 2018
- osteoarthritis, pain, prednisone
Hi everyone, I'm currently tapering from 35 mg a day to 30 (this week), and I'll keep at that 5 mg down a week taper rate until I hit 20 mg and from there it's 1 mg down per week. At my highest dose, I was at 60 mg a day for a couple months. So far this has caused extreme anxiety and nausea, but I am learning to deal with that. Unfortunately, my newest side effect is extreme joint pain - particularly in the early morning while I'm trying to sleep. I feel like my knees and now my ankles are on fire with a terrible stabbing pain. Each time it has happened, it occurs during the first nights after I taper down from a previous dose. Has anyone gone through anything like this? If so, are there any suggestions? I would appreciate anything. I honestly feel very alone in this process.
It would help if we knew what you are tapering down off of to better answer your question.
We do want to help
Hi there pink ninja, I'm so sorry to hear about this pain. It can be so stressful. What medication are you trying to taper down on?
YES, YES, YES... I have experienced the exact problem. I was on 80mg of prednisone for 2 weeks and while tapering down had the leg cramps you talked about. It usually goes away after an hour or so, but it is horrible pain. I noticed it the day or two after I decreased my dose. This last time I ended up in the ER because the pain got so bad and lasted for over 10 hours. They did blood work and part of the problem was dehydration. I got IV pain meds. and even with that it just took the edge off the pain. The next couple of days after that my knees and ankle joints were so sore I could hardly walk. You should also increase your potassium because prednisone depletes your body and low potassium can cause leg cramps. Water, Water, Water... I thought I was drinking enough (6-8 20oz bottles) but was obviously not enough. Hang in there and plan ahead for when you will be decreasing your dose. extra water and potassium.
I just woke up with these same joint pains and needed to know that there is someone else out there. I know it is the prednisone tapering causing the pain, it just doesn't make it feel any better. I have ulcerative colitis among other inflammatory issues that force me to take steroids in some form or other, argh... If anyone ever wants to vent or chat, I'm here.
I am in remission from "minimal change disease of the kidneys" so the prednisone worked. I was on 80mg per day for 16 weeks and then stepped down slowly until 0mg on August 25, 2016.
I had many side effects - could not sleep, could not think straight, high glucose, dry mouth, and etc. - now I am having the after affects of sore knees and hips and it is very difficult to get out of a chair. I do not know how long this will last. I cannot drive and I still need a cane to walk.
Yes I'm on my last day of 35mg which was prescribed for 3 days,I started with 40 mg for 3 days and so on down for 3 days.I just got bad knee pain so I assuming it is the prednisone.To date I've been fine.
I was on prednisone for 6 years, was tapered off reducing dosage until completely weaned off. 5 weeks after being off I woke up with severe burning in palms of hands and numbess and pain in hands, knees,calfs and feet. I could not even open medicine bottles. Doctor told me this is very normal when going off prednisone. I'm on Imuran to suppress my immune system. I'm on a liver transplant list. Doctors say the only thing that can be done is put back on prednisone, sence that is not possible only thing left is pain management. As much as I hate taking pills including pain medication I had no choice.
I'm sitting now still in severe pain, I experienced shin splints will playing tennis, this pain was like that. I was on 20 mg of prednisone, was taken it for like 1 year, she said to try to stop. That was wendsday by Saturday night I was in so much pain that I couldn't work on my car, I took 2 20 that night, without sedatives I would not have slept. In the morning I could walk but only to restroom which hurt so bad. I took 2 more this morning but the pain is still to where I will not go anywhere if I can. Laying in the recliner brings some relief, looks like I guess I have to deal with side effects prednisone.
I have been on prednisone for about 8 months now up and down... trying to remember how much... 30 or40 at the most... was diagnosed in Dec 2017... up and down because prednisone was the ONLY thing that stopped the pain... not even pain pills... woke up during the night with the worst pain I've EVER FELT in my life... such a burning stabbing pain and stiffness in knees, ankles, hands (and fingers), couldn't walk hardly at all, but had to keep getting up to go to the bathroom... again from pred.
Since then, it has caused my cataracts, extreme muscle weakness in my hips, legs, and back, yeast infection in throat... maybe more, and who knows what else! Loved it at first, now giving me side effects... so good for cough and rashes, too, now... they are looking for a second RA med... I have a lung disease, so I can't be on Methotrexate... on leflunomide or Arava 1/2 tab because it affected my liver. Trying to taper my pred... down to 17mg now.Tapering 1 mg every 2 weeks... taking lots of meds... getting cataract removed... found out I have glaucoma, too and a hole in my septum... ugh... good luck everyone... stay off pred if you can or for a short time!!!
I also experience all of these side effects after 3 years of different doses. Make sure you are getting enough potassium. Your doctor's should be testing your blood for these levels. That can really affect the pain in legs and joints. I take magnesium suppliments 400 mg per day and drink Gatorade for electrolyte replacement. It really helps! I am suffering Cushings Syndrome from this drug and have been tapering for 3 months, down to 10 mg now. Still have terrible swelling in my neck and under arms. Also the buffalo hump. It's a terrible drug and I'm hoping I don't have to suffer the side effects forever. It's hell.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 19 May 2010 • 3 answers
Posted 3 Mar 2012 • 3 answers
Posted 4 Dec 2014 • 2 answers
Posted 2 Oct 2015 • 1 answer
Posted 12 Mar 2018 • 0 answers